Arkansas, 2013Tornado and Hail in Arkansas, June 5, 2013
June 5, 2013 · NWS MEG · 5 events in 2 counties and zones
An upper level disturbance moved into Eastern Arkansas during the early evening hours of June 5th, 2013. Showers and thunderstorms developed in association with the disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved into Eastern Arkansas during the early evening hours of June 5th, 2013. Showers and thunderstorms developed in association with the disturbance. Some storms became severe producing damaging winds and large hail. The storms dissipated after sunset due to the loss of daytime heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 5:07 PM CST, 33 minutes earlier.
Area forecast discussion, Jun 5, 5:07 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT WED JUN 5 2013
.DISCUSSION... /ISSUED 418 PM CDT WED JUN 5 2013/
20Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER SOUTHERN MINNESOTA
WITH A TRAILING COLD FRONT ACROSS EASTERN IOWA AND WESTERN
MISSOURI...SOUTHEAST KANASAS...OKLAHOMA...AND THE TEXAS PANHANDLE.
MEANWHILE...A WEAK SURFACE BOUNDARY WAS LOCATED ACROSS
NORTHERN/CENTRAL MISSISSIPPI. AS OF 3 PM CDT...TEMPERATURES RANGE
FROM THE 70S ACROSS NORTH MISSISSIPPI WHERE SHOWERS AND
THUNDERSTORMS HAVE OCCURRED FOR MUCH OF THE AFTERNOON AND MAINLY
80S ELSEWHERE. STRONG TO SEVERE THUNDERSTORM POTENTIAL TONIGHT
INTO THURSDAY AND SHOWER/THUNDERSTORM POTENTIAL IN THE LONG TERM
ARE THE PREDOMINANT FORECAST CHALLENGES IN THIS AFTERNOON/S
FORECAST.
SHORT TERM...(TONIGHT THROUGH SATURDAY)...A MESOSCALE CONVECTIVE
VORTEX /MCV/ OVER THE SOUTHERN HALF OF MISSOURI COMBINED WITH A
LINGERING WEAK SURFACE BOUNDARY ACROSS NORTH MISSISSIPPI HAVE
COMBINED WITH DAYTIME INSTABILITY AND SURFACE/LOW LEVEL MOISTURE
CONVERGENCE TO PRODUCE SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF
I-40...ESPECIALLY ACROSS NORTH MISSISSIPPI THIS AFTERNOON. A FEW
ISOLATED STRONG THUNDERSTORMS MAY BE POSSIBLE ALONG THE I-40
CORRIDOR THROUGH EARLY EVENING. MEANWHILE...FURTHER SOUTH ACROSS NORTH
MISSISSIPPI SHOWERS AND THUNDERSTORMS HAVE WORKED OVER THE
ATMOSPHERE AND CONFIDENCE STRONG TO SEVERE THUNDERSTORM RE-
DEVELOPMENT REMAINS NEARLY NON-EXISTENT.
SHORT TERM MODELS HAVE EXPERIENCED DIFFICULTY WITH THE OVERALL
HANDLING OF THE MCV OVER SOUTHERN MISSOURI AND CONFIDENCE
SUBSEQUENTLY REMAINS LOWER TONIGHT WITH THE OVERALL
SHOWER/THUNDERSTORM CHANCES TONIGHT AS A COLD FRONT APPROACHES THE
LOWER MISSISSIPPI VALLEY. AS A RESULT...HAVE KEPT POPS IN THE
HIGH END CHANCE CATEGORY INSTEAD OF LIKELY/CATEGORICAL.
NONETHELESS...A COLD FRONT IS EXPECTED TO MOVE INTO THE MID SOUTH
THURSDAY AND THURSDAY NIGHT AND LIKELY POPS SEEM REASONABLE ACROSS
MUCH OF THE MID SOUTH...ESPECIALLY EAST OF THE MISSISSIPPI RIVER.
INSTABILITY WILL INCREASE ONCE AGAIN WITH SURFACE BASED CAPE
VALUES APPROACHING OR EXCEEDING 2000 J/KG...0-6 KM BULK SHEAR
VALUES AVERAGING AROUND 20 KTS...AND PRECIPITABLE WATER VALUES
AROUND 1.5 INCHES. A FEW RATHER UNORGANIZED STRONG TO PERHAPS
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY
ACROSS NORTH MISSISSIPPI WITH DAMAGING WINDS AND LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL AS THE MAIN SEVERE WEATHER THREATS.
SHOWER AND THUNDERSTORM CHANCES WILL GRADUALLY TAPER OFF BY FRIDAY
EVENING AS SURFACE HIGH PRESSURE/WEAK UPPER LEVEL RIDGING SLOWLY
BUILDS IN ACROSS THE REGION.
LONG TERM...(SUNDAY THROUGH WEDNESDAY)...12Z LONG TERM MODELS
INDICATE A POTENTIALLY UNSETTLED PATTERN WILL DEVELOP ACROSS THE
LOWER MISSISSIPPI VALLEY AS AN UPPER LEVEL RIDGE OVER THE
SOUTHERN/CENTRAL PLAINS TRIES TO BUILD INTO THE MIDDLE/LOWER
MISSISSIPPI VALLEYS. LATEST LONG RANGE MODELS SUGGEST THE MID
SOUTH WILL BE ON THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE
AXIS AND POTENTIAL FOR SUBSEQUENT MESOSCALE CONVECTIVE SYSTEM
/MCS/ DEVELOPMENT. THERE IS SOME DISAGREEMENT WITH THE
PLACEMENT/STRENGTH OF THE RIDGE AND KEPT POPS ON THE LOW END UNTIL
MODELS COME INTO BETTER CONSENSUS.
CJC
&&
.AVIATION...
00Z TAF SET
SHRAS/TSRAS STARTING TO FIRE UP ACROSS NORTHEAST ARKANSAS IN
ASSOCIATION WITH A SHORTWAVE THAT IS MOVING ACROSS SOUTHERN
MISSOURI. EXPECT THIS ACTIVITY TO BLOSSOM DURING THE EVENING
HOURS AS INTERACTION OCCURS WITH LEFTOVER BOUNDARIES FROM EARLIER
CONVECTION. WILL HAVE TEMPOS FOR LOWER CIGS/VSBYS AT KJBR AND
KMKL. MAY NEED A TEMPO AT KMEM BUT FOR NOW WILL LEAVE OUT UNTIL
MORE DEVELOPMENT OCCURS. ALTHOUGH..WILL CONTINUE MENTION OF VCTS
FROM 4Z INTO THE OVERNIGHT HOURS AT KMEM. LIGHT SOUTHERLY WINDS WILL
OCCUR THROUGH MUCH OF THE EVENING...TURNING TO THE NORTHWEST AND
INCREASING TO AROUND 8 KTS DURING THE OVERNIGHT TO MID-MORNING
HOURS.
KRM
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 71 85 67 83 / 50 60 40 10
MKL 69 83 65 82 / 50 60 50 20
JBR 67 82 65 81 / 50 50 30 10
TUP 71 85 67 84 / 50 70 60 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 5, 4:12 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT WED JUN 5 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
512 PM CDT WED JUN 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 40 TONIGHT. THIS AREA INCLUDES NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND WEST TENNESSEE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS. LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ON THURSDAY...ESPECIALLY ACROSS NORTH MISSISSIPPI. DAMAGING WINDS
WILL BE THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE
LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ALONG AND NORTH OF
INTERSTATE 40.
JLH
In the hours before
Local storm report, Jun 5, 1:53 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT WED JUN 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG 2 W TUPELO 34.26N 88.77W
06/05/2013 LEE MS AMATEUR RADIO
A FEW TREES DOWN ALONG WITH NUMEROUS 3-4 INCH DIAMETER
LIMBS DOWN IN DOWNTOWN TUPELO.
&&
CJCEvent by event
2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Poinsett
- When
- June 5, 5:40 PM CST to 5:45 PM CST
- Where
- Poinsett County, 0.61 mi W of Waldenburg to 0.76 mi SSE of Waldenburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.570, -90.941
Straight line winds snapped power poles northwest and southeast of Waldenburg. In the town of Waldenburg, one power line plus several billboard and business signs were knocked down. The roof off of several buildings (warehouse style) at the Farmer's Supply fertilizer plant were ripped off.
Thunderstorm Wind, Crittenden
- When
- June 5, 6:30 PM CST to 6:45 PM CST
- Where
- Crittenden County, 1.23 mi WNW of Clarkedale to 0.4 mi NE of Jericho
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 35.307, -90.250
Straight line winds broke up a large pivot irrigation system near mile marker 17 on Interstate 55 near Jericho. In Jericho, a big oak tree fell on a SUV.
Hail, Crittenden
- When
- June 5, 6:40 PM CST to 6:45 PM CST
- Where
- Crittenden County, 2.18 mi NW of Clarkedale to 0.4 mi NNE of Jericho
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.321, -90.259
Quarter size hail fell along Interstate 55 near Jericho and in the town of Jericho itself.
Hail, Crittenden
- When
- June 5, 6:55 PM CST to 7:00 PM CST
- Where
- Crittenden County, 0.13 mi N of Gammon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.252, -90.150
Golf ball size hail fell northeast of Marion.
Tornado, Crittenden
- When
- June 5, 7:02 PM CST to 7:03 PM CST
- Where
- Crittenden County, 1.4 mi NE of Redman Pt to 1.78 mi NE of Redman Pt
- Rating
- EF0
- Path length
- 0.39 mi
- Path width
- 25 yd
- Reported by
- Coast Guard
- Coordinates
- 35.243, -90.101
A tornado briefly touched down in a field northeast of Marion. The tornado then moved northeast onto the Mississippi River before lifting. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2013$401 million · 2.75 in hail · 28 events
- Damaging Winds and Lightning Strikes in Texas, June 5 to 6, 20131 death · $108,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Texas, June 5, 2013$1.6 million · 2.75 in hail · 26 events
- Flash Flooding and Hail in Mississippi, June 5 to 6, 2013$115,000 · 1 in hail · 28 events
- Dust Storm and Hail in New Mexico, June 5, 2013$56,000 · 1.75 in hail · 24 events
- Flash Flooding and Damaging Winds in Alabama, June 5, 2013$81,000 · 52 kt wind · 13 events
- Flash Flooding and Damaging Wind in Georgia, June 5 to 6, 2013$84,000 · 50 kt wind · 7 events
- Lightning Strike in Arkansas, June 5, 2013$100,000 · 1 event
- Damaging Winds in New Mexico, June 5, 2013$40,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 5 to 6, 2013$2,000 · 1.75 in hail · 31 events
- Flash Flooding and Hail in Tennessee, June 5, 2013$23,000 · 1 in hail · 7 events
- Flash Flood in South Carolina, June 5, 2013$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460622, 460623, 460625, 460627, 482204.